Pennsylvania, 2008

High Wind in Pennsylvania, September 14, 2008

September 14, 2008 · NWS PBZ · 11 events in 11 counties and zones

Low pressure from the remains of Hurricane Ike moved across central Ohio to Lake Erie on the evening of September 14th and produced very strong winds into the early morning of September 15th across eastern Ohio, northern West Virginia, and western Pennsylvania. Widespread damage to trees and power lines was reported across the region with power outages and damage to some structures from falling…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure from the remains of Hurricane Ike moved across central Ohio to Lake Erie on the evening of September 14th and produced very strong winds into the early morning of September 15th across eastern Ohio, northern West Virginia, and western Pennsylvania. Widespread damage to trees and power lines was reported across the region with power outages and damage to some structures from falling trees. Power was not restored to some rural areas for one week after the storm. At the peak of the storm more than 2 million homes were without power. For a period of about 8 hours, sustained winds during the storm were from 30 to 50 MPH, with gusts well over 60 MPH. The highest reported wind gust was 81 MPH at the Beaver County Pennsylvania Airport, near the Ohio Pennsylvania state line. Total damage from the storm across eastern Ohio, western Pennsylvania, and northern West Virginia was around 25 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 14, 4:15 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 14, 4:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT SUN SEP 14 2008

.SYNOPSIS...
LOW PRESSURE FROM THE REMNANTS OF IKE WILL MOVE QUICKLY ACROSS THE
GREAT LAKES THIS EVENING WITH A COLD FRONT PUSHING ACROSS THE
REGION OVERNIGHT. WINDS WILL BE VERY GUSTY THIS EVENING WITH A
CHANCE OF SHOWERS AND STORMS. MUCH COOLER HIGH PRESSURE WILL MOVE
IN FOR THE FIRST HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
UPDATE TO ISSUE HIGH WIND WARNING FOR COUNTIES SURROUNDING THE
ZANESVILLE AREA AS GUSTS IN EXCESS OF 55 KT PROGRESS EASTWARD.
WIND ADVISORY CONTINUED FOR THE REMAINDER OF NWRN CWA AS PRESSURE
FALLS AND GUSTS TO 50 NOW LOOK TO MAKE IT INTO WESTERN CWA.
REMAINDER SAME.

LOW PRESSURE WITH IKE WILL MOVE QUICKLY ACROSS OHIO TO LAKE ERIE
THIS EVENING. THE LOW WILL PULL A COLD FRONT ACROSS AREA TONIGHT
WITH SCATTERED SHOWERS AND STORMS POSSIBLE. BEST MOISTURE STAYS
FAIRLY TIGHT WITH SURFACE LOW AND ON THE WESTERN SIDE OF THE LOW
SO WIDESPREAD SHOWERS NOT EXPECTED. FRONT WILL BRING MUCH COOLER
AND LESS HUMID CONDITIONS MONDAY WITH TEMPERATURES HAVING ONLY A
5-10 DEGREE DIURNAL RISE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROUGH WILL PASS ACROSS OHIO VALLEY WITH SURFACE HIGH
PRESSURE DOMINATING WEATHER THROUGH WEDNESDAY. NEAR NORMAL
TEMPERATURES THROUGH PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE WILL HOLD ACROSS THE OHIO VALLEY TO NEW
ENGLAND AND SHOULD KEEP DRY AIR OVER THE REGION. TEMPERATURES ARE
FORECAST TO BE REMAIN NEAR NORMAL THROUGH THE WEEKEND.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
THE REMNANTS OF IKE WILL MOVE NORTHEAST FROM INDIANA THROUGH THE
EASTERN GREAT LAKES THIS EVENING WITH A COLD FRONT PUSHING EASTWARD
ACROSS OUR TERMINALS BETWEEN 00Z AND 06Z. GREATEST COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD REMAIN TO OUR NORTHWEST...CLOSER TO
THE TRACK OF THE SURFACE LOW. EXPECTED ONLY SCATTERED PRECIPITATION
ACROSS OUR REGION SO DID NOT INCLUDE TEMPO GROUPS IN ANY TAFS.

PRESSURE GRADIENT WILL INCREASE LATE THIS AFTERNOON AND EVENING AS
LOW SLIDES BY...WITH SOUTHWEST SURFACE WINDS GUSTING UP TO 35-45KT
EARLY THIS EVENING...HIGHER GUSTS PROJECTED AT ZZV. WIND WILL
DIMINISH AS THE NIGHT PROGRESSES.

CEILINGS EXPECTED TO GRADUALLY LOWER TO MVFR AFTER THE COLD FRONTAL
PASSAGE LATE TONIGHT WITH MVFR STRATOCUMULUS PERSISTING INTO MONDAY
AFTERNOON.

IFR/MVFR VISIBILITIES IN FOG ARE POSSIBLE IN PATCHY FOG LATE MONDAY
NIGHT. VFR WEATHER SHOULD PREVAIL FOR TUESDAY THROUGH FRIDAY AS HIGH
PRESSURE RIDGE BUILDS IN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR OHZ040-041-049-
     050-059-068-069.
     HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ039-048-
     057-058.
PA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR PAZ007>009-013-
     014-020.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ001>004.

&&

15
Hazardous weather outlook, Sep 14, 4:05 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT SUN SEP 14 2008

MDZ001-PAZ015-016-021>023-029>032-WVZ012-021>023-041-152115-
GARRETT-CLARION-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
505 PM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ040-041-049-050-059-068-069-PAZ007>009-013-014-020-WVZ001>004-
152115-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-BEAVER-HANCOCK-BROOKE-OHIO-MARSHALL-
505 PM EDT SUN SEP 14 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039-048-057-058-152115-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-
505 PM EDT SUN SEP 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 4:05 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT SUN SEP 14 2008

MDZ001-PAZ015-016-021>023-029>032-WVZ012-021>023-041-142315-
GARRETT-CLARION-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CLARION...
PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...KINGWOOD...
TERRA ALTA...PARSONS...DAVIS...THOMAS
505 PM EDT SUN SEP 14 2008

...GUSTY WINDS TO MOVE THROUGH THE AREA THIS EVENING...

LOW PRESSURE FROM THE REMNANTS OF IKE WILL MOVE NORTHEAST ACROSS
OHIO TO LAKE ERIE THIS EVENING. WIND GUSTS UP TO 45 MPH CAN BE
EXPECTED ACROSS PORTIONS OF WESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...AND WESTERN MARYLAND...ESPECIALLY OVER THE HIGHER
ELEVATIONS. WINDS SHOULD DIMINISH BY MIDNIGHT.

USE EXTRA CAUTION WHEN TRAVELING...ESPECIALLY IF YOU DRIVE A
HIGH PROFILE VEHICLE. MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.
Local storm report, Sep 14, 5:23 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND DMG 1 W SENECAVILLE         39.93N 81.48W
09/14/2008                   GUERNSEY           OH   TRAINED SPOTTER

            TREES BLOWN DOWN.

&&

TPARRISH
Local storm report, Sep 14, 5:24 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG CALDWELL                39.75N 81.51W
09/14/2008                   NOBLE              OH   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN.

&&

TPARRISH
Special weather statement, Sep 14, 5:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT SUN SEP 14 2008

MDZ001-PAZ015-016-021>023-029>032-WVZ012-021>023-041-150100-
GARRETT-CLARION-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CLARION...
PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...KINGWOOD...
TERRA ALTA...PARSONS...DAVIS...THOMAS
646 PM EDT SUN SEP 14 2008

...GUSTY WIND CONTINUES TO MOVE THROUGH THE AREA THIS EVENING...

LOW PRESSURE FROM THE REMNANTS OF IKE WILL MOVE NORTHEAST ACROSS
OHIO TO LAKE ERIE THIS EVENING. WIND GUSTS UP TO 45 MPH MAY BE
EXPECTED ACROSS PORTIONS OF WESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...AND WESTERN MARYLAND...ESPECIALLY OVER THE HIGHER
ELEVATIONS. WIND OF THIS MAGNITUDE IS SUFFICIENT TO DOWN POORLY
ROOTED TREES, OR THOSE IN SOIL SATURATED BY THE RECENT RAIN.

USE EXTRA CAUTION IF OUTSIDE THIS EVENING OR IF TRAVELING...ESPECIALLY
IF YOU DRIVE A HIGH PROFILE VEHICLE.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Armstrong

When
September 14, 6:30 PM EST to 10:30 PM EST
Where
Armstrong forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

High Wind, Butler

When
September 14, 7:10 PM EST to 9:10 PM EST
Where
Butler forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

High Wind, Lawrence

When
September 14, 7:15 PM EST to 9:15 PM EST
Where
Lawrence forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

High Wind, Mercer

When
September 14, 7:30 PM EST to 10:30 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

High Wind, Allegheny

When
September 14, 7:30 PM EST to 10:30 PM EST
Where
Allegheny forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

High Wind, Venango

When
September 14, 7:40 PM EST to 10:00 PM EST
Where
Venango forecast zone
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

A 52 year old male was killed when wind sheared off a tree top and struck him in the head. The fatality occurred while attempting to clear a tree which had previously fallen.

High Wind, Beaver

When
September 14, 7:47 PM EST to 9:55 PM EST
Where
Beaver forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$5.0 million
Reported by
AWOS
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

High Wind, Forest

When
September 14, 8:00 PM EST to 10:30 PM EST
Where
Forest forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

High Wind, Clarion

When
September 14, 8:00 PM EST to 10:45 PM EST
Where
Clarion forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

High Wind, Washington

When
September 14, 8:00 PM EST to 10:30 PM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
September 14, 8:56 PM EST to 10:30 PM EST
Where
Jefferson forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Venango2008-09-1452MaleHeavy Equipment/ConstructionDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134299, 134282, 134280, 134273, 134298, 134275, 134296, 134278, 134294, 134300, 134295.